Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 286, NWS Wichita, KS

June 26, 2002Chase County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 26, 2002, 9:52 PM CDT for Chase County, Kansas. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2002, 9:52 PM CDT (02:52 UTC)
Expired
Jun 26, 2002, 10:45 PM CDT
In force
53 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Chase County, KS

The radar

The Topeka radar (KTWX), 67 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 10:10 PM CDTHail 0.75Hymer, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1911 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1911 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1971 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 270252
SVRICT
KSC017-270345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
952 PM CDT WED JUN 26 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHASE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 1045 PM CDT.

* AT 951 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHEAST OF HYMER...OR ABOUT 24 MILES
  NORTHEAST OF MARION...MOVING SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR STRONG CITY AROUND 1020 PM CDT...
  NEAR COTTONWOOD FALLS AROUND 1025 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING...

THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

SEEK A STURDY SHELTER IMMEDIATELY

REFRAIN FROM USING ELECTRICAL APPLIANCES AND STAY OFF THE TELEPHONE 
EXCEPT FOR EMERGENCIES.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR CHASE
COUNTY UNTIL 1045 PM CDT.

LAT...LON 3864 9656 3859 9679 3820 9669 3826 9638

/ES

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 7:47 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 26, 7:47 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
747 PM CDT WED JUN 26 2002

WL UPDATE TO INCREASE POPS IN SE KS AND TO YANK POPS OVER CENTRAL KS
ZONES.

MCS OVER EAXS AREA CONTINUES TO TRACK SOUTH AT A GOOD CLIP...WITH A
VERY IMPRESSIVE TRACK RECORD. THIS MCS WL CONTINUE TO HAVE PLENTY OF
MOISTURE AND A DECENT COLD POOL TO WORK WITH. LOW LEVEL FLOW SHOULD
CONTINUE TO BE LIGHT OUT OF THE SOUTH OVER SE KS WHICH SHOULD AID
SOMEWHAT IN FEEDING MOISTURE INTO THIS COMPLEX. ONLY INHIBITING
FACTOR WOULD BE LACK OF 850MB FLOW....WHICH IS LIGHT AND VARIABLE
OVER AREA OF CONCERN. DUE TO THIS LARGE MCS...WL UP POPS IN SE TO
LIKELY CATEGORY...AND FAD TO 20 OVER ICT AREA.

.ICT...
KS...NONE.

LAWSON

In the hours before

Local storm report, Jun 26, 7:56 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
756 PM CDT WED JUN 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0554 PM    GALVA                     KS   1.00 INCH HAIL
06/26/02   MCPHERSON                      REPORTED BY LAW
                                          ENFORCEMENT

MLE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:22 PM CDTSevere Thunderstorm WarningICTLyon53 min
Jun 26, 9:07 PM CDTSevere Thunderstorm WarningICTGreenwood53 min
Jun 26, 9:56 PM CDTSevere Thunderstorm WarningICTGreenwood64 min
Jun 26, 10:35 PM CDTSevere Thunderstorm WarningICTElk, Greenwood55 min
Jun 26, 10:37 PM CDTSevere Thunderstorm WarningICTElk53 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.